Q:

11/29/2012
We have a patient that has a true IgE mediated allergy to growth hormone injections (ie humatrope). I previously saw that you said you didn't have much experience with this, but wanted to know if anything has changed in the last two years. I found the attached protocol and was hoping to gain your input: Successful intravenous desensitization of growth hormone hypersensitivity. J Junprasert, F C Javier, J A Rodriguez, C Moore, R U Sorensen. Thank you in advance for your input.

A:

Thank you for your inquiry.

Anaphylaxis to growth hormone must be extremely rare. I am only aware of two cases in the literature, one that you cited and one other (1). Both of these are in the older literature. I could not find any other reference to anaphylaxis to growth hormone even in the package insert of recombinant DNA growth hormone.

Based on these two case reports, however, IgE-mediated reactions to growth hormone can occur, and can be treated successfully with a desensitization regimen.

Thank you again for your inquiry and we hope this response is helpful to you.

Reference:
1.Walker SB, et al. Systemic Reaction to Human Growth Hormone Treated With Acute Desensitization, Pediatrics 1992 (July 1); 90(1):108-109.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology